Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Memphis, TN

May 27, 2017Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 7:53 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:53 PM CDT (00:53 UTC)
Expired
May 27, 2017, 8:45 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 135 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:20 PM CDTTSTM WND DMGParsons, TNTREES AND POWER LINES DOWN ACROSS THE COUNTY. SEVERAL ROADS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KMEG 280053
SVRMEG
TNC039-077-280145-
/O.NEW.KMEG.SV.W.0193.170528T0053Z-170528T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
753 PM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Henderson County in western Tennessee...
  Decatur County in western Tennessee...

* Until 845 PM CDT

* At 753 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Dickson to 11 miles south of
  New Johnsonville to 9 miles southeast of Atwood, moving southeast
  at 40 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parsons, Decaturville, Parkers Crossroads, Darden, Wildersville,
  Scotts Hill, Busseltown, Jeannette, Rock Hill, Union Cross, Mount
  Tabor, Sugar Tree, Timberlake, Cozette, Parker's Cross Roads,
  Perryville and Gumdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3549 8798 3548 8799 3553 8824 3582 8857
      3582 8818 3585 8818 3584 8808 3585 8806
      3584 8803 3581 8803 3582 8797 3576 8799
      3572 8803 3566 8802 3562 8804 3552 8797
TIME...MOT...LOC 0053Z 298DEG 94KT 3602 8750 3585 8793 3589 8854 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
372 
WWUS54 KMEG 280135
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
835 PM CDT SAT MAY 27 2017

TNC039-077-280145-
/O.EXP.KMEG.SV.W.0193.000000T0000Z-170528T0145Z/
Henderson TN-Decatur TN-
835 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDERSON AND
DECATUR COUNTIES WILL EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
western Tennessee.

LAT...LON 3549 8798 3548 8799 3553 8824 3582 8857
      3582 8818 3585 8818 3584 8808 3585 8806
      3584 8803 3581 8803 3582 8797 3576 8799
      3572 8803 3566 8802 3562 8804 3552 8797
TIME...MOT...LOC 0135Z 270DEG 94KT 3552 8637 3535 8680 3540 8740 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 1 hour earlier.

Area forecast discussion, May 27, 6:53 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:26 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 7:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
05/27/2017                   CARROLL            TN   TRAINED SPOTTER

            SEVERAL LIMBS DOWN, SOME LARGE WITH WINDS ESTIMATED AT
            LEAST 50-60 MPH.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:03 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Obion, Weakley42 min
May 27, 7:18 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Obion, Weakley42 min
May 27, 7:39 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Madison18 min
May 27, 8:00 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale24 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison18 min
May 27, 9:55 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion50 min
May 27, 9:58 PM CDTSevere Thunderstorm WarningMEGLauderdale47 min
May 27, 10:00 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison45 min
May 27, 10:23 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley35 min
May 27, 10:29 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton46 min
May 27, 10:34 PM CDTTornado WarningMEGHenry, Weakley11 min
May 27, 10:38 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more52 min
May 27, 10:49 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison41 min
May 27, 10:51 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison, Shelby54 min
May 27, 11:14 PM CDTTornado WarningMEGChester, Decatur, Hardin, Henderson13 min
May 27, 11:23 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more52 min
May 27, 11:41 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman36 min
May 28, 12:07 AM CDTSpecial Weather StatementMEGHardin, McNairy38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.